This article was contributed by LoperamideSafety.org which is maintained by Consumer Healthcare Products Association (CHPA). They are an advocacy group for the consumer healthcare products industry (https://www.chpa.org/About.aspx).
A small, but growing, number of people are intentionally misusing loperamide (also sold
under the brand name Imodium®). Approved by the U.S. Food and Drug Administration (FDA) to relieve the symptoms of diarrhea. This overthe- counter (OTC) and
prescription medication is safe and effective when used as directed. Some individuals are consuming very high doses of loperamide to self-manage their opioid withdrawal or to achieve a euphoric high, putting them at risk for cardiotoxicity.
It is important to recognize the signs and symptoms associated with loperamide abuse and address them appropriately with patients who may be abusing or at risk for abusing loperamide.
Know the Signs of Loperamide Cardiotoxicity
Prior to 2014, the risk of cardiotoxicity secondary to loperamide use wasnot recognized, largely because it is not seen with therapeutic doses. Since then, there have been published case reports in medical literature that describe cardiotoxicity related to chronic loperamide abuse and
misuse. The reports include cases of QRS widening, QT prolongation, ventricular arrhythmias, cardiac arrest, and death after loperamide abuse. Patients in these case reports also presented with syncope and unresponsiveness.[1,2,3,4]
Loperamide will not appear in a standard urine or blood screening test for drugs of abuse. There is no urine test to screen for it; however, a blood test can be ordered. If you suspect a patient is abusing loperamide, ask the following questions:
- Have you been taking loperamide?
- How much loperamide do you take and how often?
- Are you aware of the severe heart risks associated with overuse, misuse, and abuse of loperamide?
Loperamide inhibits intestinal peristalsis through mu-opioid receptor agonism, calcium channel blockade, calmodulin inhibition, and decreasing paracellular permeability. Its low oral systemic bioavailability and minimal central nervous system penetration, which are due to its extrusion from the CNS by the P-glycoprotein efflux pump, limit abuse potential when taken at therapeutic doses.5 In fact, it was classified as “free of abuse potential”5 from the 1980s, when it was first made available as an OTC product, through 2007. However, at supratherapeutic doses or when combined with xenobiotics that inhibit P-glycoprotein, loperamide can cross the blood-brain barrier and exert opioid effects.
National Poison Data System data show that loperamide misuse and abuse have increased over the past several years in the United States. With this increase, unexpected cases of cardiotoxicity have emerged. The increased number of reports of severe cardiotoxicity resulted in an FDA Drug Safety Communication warning clinicians about the issue in 2016. In early 2018, the FDA suggested loperamide packaging changes to encourage safe use and is working with manufacturers on this initiative. The exact incidence of loperamide abuse is difficult to measure due to low case counts and polypharmacy. Nevertheless, awareness of this type of abuse is important for healthcare providers to ensure appropriate treatment.
Report Loperamide Exposures
If patients report using more than the approved dose of loperamide, educate them about the risks and refer them to an appropriate source of treatment for substance use disorder. Report loperamide abuse or misuse to Poison Control at 1-800-222-1222 and to FDA’s MedWatch: https://www.fda.gov/safety/medwatch/.
1. Marraffa JM, Holland MG, Sullivan RW, et al. Cardiac conduction disturbance after loperamide abuse. Clin Toxicol. 2014;52(9):952-957. doi:10.3109/15563 650.2014.969371.
2. Bishop-Freeman SC, Feaster MS, Beal J, et al. Loperamide-related deaths in North Carolina. J Anal Toxicol. 2016;40(8):677-686. doi:10.1093/jat/bkw069.
3. Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2017;69(1):83-86. doi:10.1016/j.annemergmed.2016.03.047.
4. Wu PE, Juurlink DN. Clinical review: Loperamide toxicity. Ann Emerg Med. 2017;70(2):245-252. doi:10.1016/j.annemergmed.2017.04.008.
5. Baker DE. Loperamide: A pharmacological review. Rev Gastroenterol Disord. 2007;7(suppl 3):S11-S18.